Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 8, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 15, 2001, 7:48 PM EDT for Antrim County, Michigan. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 15, 2001, 7:48 PM EDT (23:48 UTC)
- Expired
- May 15, 2001, 8:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Antrim County, MI
The radar
The NCL Michigan radar (KAPX), 44 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 11.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 790 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 152349 SVRAPN MIC009-160030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 748 PM EDT TUE MAY 15 2001 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ANTRIM COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 830 PM EDT * AT 746 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF TORCH LAKE...OR ABOUT 7 MILES NORTHWEST OF BELLAIRE...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL REACH... CLAM RIVER AROUND 755 PM EDT BELLAIRE...LAKE BELLAIRE AROUND 805 PM EDT REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES WHEN ACCOMPANIED BY STRONG WIND GUSTS. LAT...LON 4514 8537 4499 8551 4484 8506 4495 8495 0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 11:22 AM EDT, 8 hours 26 minutes earlier.
Area forecast discussion, May 15, 11:22 AM EDT, 8 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1122 AM EDT TUE MAY 15 2001 OVERALL PATTERN HAS NOT CHANGED DRASTICALLY SINCE YESTERDAY...THOUGH TIGHT BAROCLINIC ZONE/MOISTURE GRADIENT ALOFT HAS SHIFTED EASTWARD ACROSS MICHIGAN. DEVELOPING LOW PRESSURE IS STILL CENTERED IN THE NORTHERN PLAINS...WITH THE ASSOCIATED WARM FRONT EXTENDING SOUTHEAST ACROSS SOUTHERN WISCONSIN INTO NORTHERN INDIANA. THIS FRONT IS STILL EXPECTED TO MAKE LITTLE PROGRESS TODAY. MAIN CONCERN FOR THE AFTERNOON CONTINUES TO REVOLVE AROUND SHOWER/THUNDERSTORM CHANCES. STRONG 850-700 MB BAROCLINIC ZONE/MOISTURE AXIS LIES ACROSS MUCH OF MICHIGAN...JUST NORTH AND WEST OF THE SURFACE BOUNDARY. GOOD JET FORCING IS NOT MOVING OVERHEAD LIKE WE HAD YESTERDAY. HOWEVER... STRONG ISENTROPIC ASCENT IS OCCURRING OVER THE SURFACE BOUNDARY... INTO THE BAROCLINIC ZONE...AND WILL CONTINUE TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS. EXPECT COVERAGE TO BECOME A BIT MORE WIDESPREAD THIS AFTERNOON AS A SHORTWAVE...MOVING ACROSS NORTHERN MINNESOTA AT THE MOMENT PER WATER VAPOR LOOP...DROPS ACROSS MICHIGAN ON THE BACK SIDE OF THE UPPER RIDGE. SINCE WE ARE STILL WELL NORTH OF THE SURFACE FRONT...THE CONVECTION WILL NOT BE SURFACE BASED. HOWEVER...ELEVATED INSTABILITY IS QUITE GOOD...WITH LAPSE RATES ABOVE 800 MB APPROACHING 7 C/KM. .APX...NONE. BAK
In the hours before
Local storm report, May 15, 4:18 PM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
418 PM EDT TUE MAY 15 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM LELAND MI 1 INCH HAIL
05/15/01 LEELANAU REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0417 PM SUTTONS BAY MI 1.75 INCH HAIL
05/15/01 LEELANAU REPORTED BY PUBLIC.
0418 PM SUTTONS BAY MI 1 INCH HAIL
05/15/01 LEELANAU REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 15, 5:09 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
509 PM EDT TUE MAY 15 2001
INITIAL REPORTS OF HAIL IN NORTHERN LEELANAU COUNTY
OCCURRED AROUND 4 PM. THE LARGEST HAIL WAS REPORTED IN
SUTTONS BAY WITH GOLFBALL SIZED...OR 1.75 HAIL
THE THUNDERSTORM MOVED SLOWLY EAST TO NEAR OLD MISSION THEN
DIMINISHED WITH ONLY PEA SIZED HAIL REPORTED THUS FAR IN THE OLD MISSION AREA.
THE SEVERE THREAT FOR THE EVENING WILL CONTINUE TO BE
FROM ISOLATED LARGE HAIL AND HEAVY RAINS. STORMS HAVE A
VERY SLOW MOVEMENT AND MAY TRACK OVER THE SAME AREA
THROUGH THE EVENING.
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0352 PM LELAND MI 1 INCH HAIL
05/15/01 LEELANAU REPORTED BY LAW
ENFORCEMENT OFFICIAL.
CORRECTED TIME.
0417 PM SUTTONS BAY MI 1.75 INCH HAIL
05/15/01 LEELANAU REPORTED BY PUBLIC.
0418 PM SUTTONS BAY MI 1 INCH HAIL
05/15/01 LEELANAU REPORTED BY LAW
ENFORCEMENT OFFICIAL.
HIRSCHLocal storm report, May 15, 6:08 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
608 PM EDT TUE MAY 15 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0607 PM 4 S EASTPORT MI .75 INCH HAIL
05/15/01 ANTRIM REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 4:20 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Grand Traverse | 40 min |
| May 15, 6:04 PM EDT | Severe Thunderstorm Warning | APX | Antrim | 26 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.